Alert archive / Kansas / River Flood Warnings in 2022

River Flood Warning 49, NWS Wichita, KS

June 1, 2022Sedgwick County, Kansas

NWS Wichita, KS issued this river flood warning at Jun 1, 2022, 6:18 PM CDT for Sedgwick County, Kansas. It was in force for 9 hr.

The area

The outline as issued.

The facts

Issued
Jun 1, 2022, 6:18 PM CDT (23:18 UTC)
Expired
Jun 2, 2022, 3:16 AM CDT
In force
9 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 10 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cowskin Creek at Wichita 119th St (COWK1).

Action stage
16 ft
Minor stage
18 ft
Moderate stage
22 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07144480, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

417 
WGUS43 KICT 012318
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
618 PM CDT Wed Jun 1 2022

...The National Weather Service in Wichita KS has issued a Flood 
Warning for the following rivers in Kansas...

  Cowskin Creek At Wichita At 119th Street affecting Sedgwick 
  County.

For the Cowskin Creek...including Wichita At 119th Street...Minor 
flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Caution is urged when walking near riverbanks.

Additional information is available at www.weather.gov.

&&

KSC173-021130-
/O.NEW.KICT.FL.W.0049.220601T2318Z-220602T1800Z/
/COWK1.1.ER.220601T2310Z.220602T0000Z.220602T0600Z.NO/
618 PM CDT Wed Jun 1 2022

...FLOOD WARNING IN EFFECT FROM THIS EVENING TO EARLY TOMORROW 
AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...Cowskin Creek At Wichita At 119th Street.

* WHEN...From this evening to early tomorrow afternoon.

* IMPACTS...At 18.0 feet, Flood waters backup into residential yards 
  southeast of river gage site along Lost Creek Circle and southeast 
  of Central and Karren Streets. Flood waters begin to creep over 
  13th street in the low water spot about a half mile west of 119th 
  Street. Expect typical flooding of low water crossings and low 
  cropland areas as well as fields near the creek.

* ADDITIONAL DETAILS...
  - At 6:01 PM CDT Wednesday the stage was 18.0 feet and rising.
  - Forecast...The river is expected to rise to a crest of 18.1
    feet this evening. It will then fall below flood stage just
    after midnight tonight.
  - Flood stage is 18.0 feet.


&&

  Fld   Observed           Forecasts (7 pm CDT)
Location               Stg   Stg   Day/Time     Thu   Fri   Sat

Cowskin Creek
Wichita At 119th Stree 18.0  18.0  Wed 6 pm CDT 15.0  9.9   8.1


&&

LAT...LON 3784 9753 3760 9737 3756 9747 3779 9766


$$

Pearce
2 follow-up statements
714 
WGUS83 KICT 020118
FLSICT

Flood Statement
National Weather Service Wichita KS
818 PM CDT Wed Jun 1 2022

...The Flood Warning continues for the following rivers in Kansas...

  Cowskin Creek At Wichita At 119th Street affecting Sedgwick 
  County.

For the Cowskin Creek...including Wichita At 119th Street...Minor 
flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at www.weather.gov.

&&

KSC173-021330-
/O.CON.KICT.FL.W.0049.000000T0000Z-220602T1800Z/
/COWK1.1.ER.220601T2310Z.220602T0030Z.220602T0600Z.NO/
818 PM CDT Wed Jun 1 2022

...FLOOD WARNING REMAINS IN EFFECT UNTIL EARLY TOMORROW AFTERNOON...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Cowskin Creek At Wichita At 119th Street.

* WHEN...Until early tomorrow afternoon.

* IMPACTS...At 18.0 feet, Flood waters backup into residential yards 
  southeast of river gage site along Lost Creek Circle and southeast 
  of Central and Karren Streets. Flood waters begin to creep over 
  13th street in the low water spot about a half mile west of 119th 
  Street. Expect typical flooding of low water crossings and low 
  cropland areas as well as fields near the creek.

* ADDITIONAL DETAILS...
  - At 7:30 PM CDT Wednesday the stage was 18.0 feet and
    cresting.
  - Forecast...The river is expected to fall below flood stage
    just after midnight tonight and continue falling to 7.6 feet
    Monday evening.
  - Flood stage is 18.0 feet.


&&

  Fld   Observed           Forecasts (7 pm CDT)
Location               Stg   Stg   Day/Time     Thu   Fri   Sat

Cowskin Creek
Wichita At 119th Stree 18.0  18.0  Wed 7 pm CDT 14.9  9.7   8.1


&&

LAT...LON 3784 9753 3760 9737 3756 9747 3779 9766


$$

Pearce
919 
WGUS83 KICT 020816
FLSICT

Flood Statement
National Weather Service Wichita KS
316 AM CDT Thu Jun 2 2022

...The Flood Warning is cancelled for the following rivers in 
Kansas...

  Cowskin Creek At Wichita At 119th Street affecting Sedgwick 
  County.

KSC173-020930-
/O.CAN.KICT.FL.W.0049.000000T0000Z-220602T0816Z/
/COWK1.1.ER.220601T2310Z.220602T0030Z.220602T0105Z.NO/
316 AM CDT Thu Jun 2 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Cowskin Creek At Wichita At 119th Street.

* ADDITIONAL DETAILS...
  - At 3:02 AM CDT Thursday the stage was 16.1 feet.
  - Forecast...The river is expected to fall to 7.5 feet early
    Tuesday morning.


&&

  Fld   Observed           Forecasts (1 am CDT)
Location               Stg   Stg   Day/Time     Fri   Sat   Sun

Cowskin Creek
Wichita At 119th Stree 18.0  16.1  Thu 3 am CDT 10.5  8.1   7.6


&&

LAT...LON 3784 9753 3760 9737 3756 9747 3779 9766


$$

McGuire

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Jun 1, 2:58 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 1, 2:58 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
258 PM CDT Wed Jun 1 2022

.SHORT TERM...(This evening through Saturday night)
Issued at 258 PM CDT Wed Jun 1 2022

Water vapor imagery currently shows a fast moving shortwave tracking
across Northern KS/Nebraska. At the surface, stationary front
extends from the TX Panhandle into the Ozark Region.

We have maintained some scattered showers and storms across the
area today as we remain under the influence of the right entrance
region of an upper jet. Precip should gradually shift south and
east this evening as the upper shortwave moves into the
Mississippi Valley. Will leave the flood watch going through
tonight and let the evening shift cancel once the showers finally
move out.

Surface high will settle over the region for Thu and will allow us
to dry out for a short period of time. Storms are expected to
develop over southeast CO/OK Panhandle Thu night as the surface
highs shifts east, allowing low level moisture to quickly return
to the High Plains. This complex of storms will attempt to work
east Fri morning but should die off before impacting the forecast
area. Moisture transport and isentropic lift will continue to
increase Fri night into Sat morning and will likely result in
showers and storms developing west of I-135 and tracking east
through the morning hours.

Below normal temps are expected for the next few days, especially
across south central and southeast KS where grounds are extremely
saturated.

.LONG TERM...(Sunday through Wednesday)
Issued at 258 PM CDT Wed Jun 1 2022

Upper pattern will flatten out through most of these extended
periods which allow multiple upper perturbations to slide
through. There is some agreement between the GFS and ECMWF in a
front sagging into northern KS Sat night where another complex of
storms is expected to develop and track southeast into the Sun
morning hours. We are looking at an active pattern remaining in
place for the Sun night through Tue night time frame as a
baroclinic zone remains near the forecast area. Most likely
scenario will be for storms to develop during the late
afternoon/early evening hours over eastern CO/far western KS, in
an upslope regime, and developing an MCS that tracks east
overnight into the morning hours. It will be tough to pin point
which locations will have the better storm chances, but confidence
is high that we will continue to see periods of storms through
these extended periods.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1228 PM CDT Wed Jun 1 2022

MVFR and IFR conditions can be expected at nearly all terminals
for this TAF period with the exception of KRSL and KGBD. MVFR and
VFR conditions can generally be expected there. The remaining
terminals will be dealing with some IFR conditions with showers.
The chances for embedded thunderstorms is there but for the most
part, the thunderstorm activity is expected to be more isolated so
kept it out of most of the TAFs for now. Showers, low CIG and
VSBY will be the primary threat for the first six hours of the
TAF. By 00Z tonight, most areas will be clearing with VFR
conditions returning for the most part. KCNU will be the last area
to clear out tonight.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    63  50  75  54 /  70  30   0   0
Hutchinson      61  48  75  53 /  70  30   0   0
Newton          62  49  74  54 /  70  30   0   0
ElDorado        64  51  72  53 /  70  40   0   0
Winfield-KWLD   68  53  74  54 /  70  40  10   0
Russell         62  44  77  52 /  60  20   0   0
Great Bend      61  44  76  52 /  50  20   0  10
Salina          63  46  76  54 /  70  20   0   0
McPherson       61  48  75  53 /  60  30   0   0
Coffeyville     75  55  75  54 /  60  40  10   0
Chanute         68  52  74  53 /  60  40   0   0
Iola            68  52  73  53 /  60  40   0   0
Parsons-KPPF    72  53  75  53 /  60  40  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 1 AM CDT Thursday for KSZ052-053-068>072-082-
083-091>096-098>100.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...ELM
Hazardous weather outlook, Jun 1, 4:40 PM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
440 PM CDT Wed Jun 1 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020845-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
440 PM CDT Wed Jun 1 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few storms will be possible this evening across Southern Kansas.
Severe storms are not expected with this activity but brief heavy
rain and small hail will be possible.

Very heavy rain from last night has resulted in numerous flood
warnings across south central and southeast Kansas. Refer to these
latest warnings for additional information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

River flood warnings will remain in affect for several rivers across
south central and southeast Kansas through at least Friday. Please
refer to these latest flood products for additional details.

The extended period looks to stay active through the period with
chances for showers and storms returning Saturday and continuing
through Tuesday. Severe weather is not expected at this time, but
some storms could be strong along with heavy rainfall and potential
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jun 1, 12:54 PM CDT, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Wichita KS
1254 PM CDT Wed Jun 1 2022

KSZ050-067-011830-
Reno KS-Rice KS-
1254 PM CDT Wed Jun 1 2022

...A strong thunderstorm will impact portions of northwestern Reno
and southwestern Rice Counties through 130 PM CDT...

At 1253 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Hudson, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sterling, Chase, Alden and Raymond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3840 9835 3817 9811 3802 9847 3826 9847
      3826 9848 3829 9848
TIME...MOT...LOC 1753Z 234DEG 31KT 3814 9849

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BUTLER
Special weather statement, Jun 1, 1:19 PM CDT, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Wichita KS
119 PM CDT Wed Jun 1 2022

KSZ050-051-067-011845-
Reno KS-Rice KS-McPherson KS-
119 PM CDT Wed Jun 1 2022

...A strong thunderstorm will impact portions of southwestern
McPherson, north central Reno and southeastern Rice Counties through
145 PM CDT...

At 119 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lyons, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lyons, Sterling, Nickerson, Little River, Alden and Windom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3852 9804 3852 9793 3858 9792 3827 9773
      3802 9814 3831 9837
TIME...MOT...LOC 1819Z 237DEG 32KT 3828 9823

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

METZGER
Local storm report, Jun 1, 2:54 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
254 PM CDT WED JUN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       3 WNW NEW ALBANY        37.59N 95.98W
06/01/2022  E7.00 INCH       ELK                KS   PUBLIC

            DELAYED REPORT VIA SOCIAL MEDIA. 24 HR
            TOTAL. THEIR 6-INCH GAUGE OVERFLOWED.
            ESTIMATED AT LEAST 7 INCHES, IF NOT MORE.

1200 PM     HEAVY RAIN       FALL RIVER              37.61N 96.03W
06/01/2022  M6.25 INCH       GREENWOOD          KS   PUBLIC

            DELAYED REPORT VIA SOCIAL MEDIA. 24 HR
            TOTAL. THEIR 6-INCH GAUGE OVERFLOWED.
            ESTIMATED AT LEAST ANOTHER 0.25 BRINGING
            TOTAL TO 6.25IN.

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:00 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk60 min
May 31, 7:04 PM CDTSevere Thunderstorm WarningICTChase17 min
May 31, 7:08 PM CDTSpecial Weather StatementICTSedgwick22 min
May 31, 7:19 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Marion, Sedgwick56 min
May 31, 7:27 PM CDTSevere Thunderstorm Warning Considerable damage threatICTSumner21 min
May 31, 7:39 PM CDTTornado WarningICTCowley51 min
May 31, 7:55 PM CDTSevere Thunderstorm WarningICTElk65 min
May 31, 8:03 PM CDTSevere Thunderstorm WarningICTChase, Marion57 min
May 31, 8:13 PM CDTSevere Thunderstorm WarningICTButler, Harvey22 min
May 31, 8:18 PM CDTAreal Flood WarningICTCowley3 hr
May 31, 8:20 PM CDTSpecial Weather StatementICTKingman, Sedgwick25 min
May 31, 8:26 PM CDTSevere Thunderstorm Warning Considerable damage threatICTChautauqua, Cowley50 min
May 31, 8:51 PM CDTSevere Thunderstorm WarningICTHarvey, Reno, Sedgwick54 min
May 31, 8:56 PM CDTSevere Thunderstorm WarningICTChase, Marion37 min
May 31, 9:06 PM CDTSevere Thunderstorm Warning Considerable damage threatICTMcPherson, Marion54 min
May 31, 9:13 PM CDTAreal Flood WarningICTButler, Harvey, Kingman, Sedgwick12 hr
May 31, 9:34 PM CDTSpecial Weather StatementICTKingman26 min
May 31, 9:47 PM CDTFlash Flood Warning Considerable damage threatICTButler, Kingman, Sedgwick6 hr
May 31, 9:49 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick39 min
May 31, 10:22 PM CDTSpecial Weather StatementICTGreenwood, Wilson38 min
May 31, 10:31 PM CDTSpecial Weather StatementICTButler29 min
May 31, 10:43 PM CDTSpecial Weather StatementICTWoodson32 min
May 31, 10:57 PM CDTFlash Flood Warning Considerable damage threatICTButler, Elk, Greenwood, Wilson, Woodson6 hr
May 31, 11:09 PM CDTSpecial Weather StatementICTWilson, Woodson36 min
May 31, 11:31 PM CDTSpecial Weather StatementICTHarvey29 min
May 31, 11:32 PM CDTSpecial Weather StatementICTButler28 min
May 31, 11:45 PM CDTSevere Thunderstorm WarningICTAllen, Elk, Neosho, Wilson, Woodson60 min
May 31, 11:49 PM CDTAreal Flood WarningICTCowley, Sumner9 hr
Jun 1, 12:11 AM CDTSpecial Weather StatementICTMcPherson, Marion34 min
Jun 1, 12:18 AM CDTRiver Flood WarningICTKingman6 hr
Jun 1, 12:21 AM CDTSpecial Weather StatementICTCowley24 min
Jun 1, 12:26 AM CDTSpecial Weather StatementICTMcPherson34 min
Jun 1, 12:28 AM CDTSevere Thunderstorm WarningICTMcPherson, Marion21 min
Jun 1, 12:48 AM CDTAreal Flood WarningICTAllen, Chautauqua, Elk, Labette, Montgomery, Neosho and 2 more4 hr
Jun 1, 2:30 AM CDTRiver Flood WarningICTButler, Cowley19 hr
Jun 1, 2:31 AM CDTRiver Flood WarningICTButler, Cowley21 hr
Jun 1, 2:31 AM CDTRiver Flood WarningICTButler, Cowley64 hr
Jun 1, 2:35 AM CDTRiver Flood WarningICTSedgwick4 hr
Jun 1, 2:35 AM CDTRiver Flood WarningICTSedgwick, Sumner30 hr
Jun 1, 2:35 AM CDTRiver Flood WarningICTSumner53 hr
Jun 1, 2:35 AM CDTRiver Flood WarningICTCowley25 hr
Jun 1, 2:38 AM CDTRiver Flood WarningICTWilson42 hr
Jun 1, 2:38 AM CDTRiver Flood WarningICTWilson30 hr
Jun 1, 2:49 AM CDTRiver Flood WarningICTAllen, Neosho27 hr
Jun 1, 2:49 AM CDTRiver Flood WarningICTNeosho53 hr
Jun 1, 2:49 AM CDTRiver Flood WarningICTLabette, Neosho3 days
Jun 1, 2:49 AM CDTRiver Flood WarningICTCherokee, Labette3 days
Jun 1, 4:34 AM CDTAreal Flood WarningICTAllen, Chautauqua, Elk, Greenwood, Labette, Montgomery and 3 more29 hr
Jun 1, 8:01 AM CDTRiver Flood WarningICTMontgomery, Wilson67 hr
Jun 1, 8:01 AM CDTRiver Flood WarningICTMontgomery60 hr
Jun 1, 9:17 AM CDTAreal Flood WarningICTButler, Kingman, Sedgwick, Sumner24 hr
Jun 1, 12:54 PM CDTSpecial Weather StatementICTRice36 min
Jun 1, 1:19 PM CDTSpecial Weather StatementICTRice26 min

Nearby

River Flood Warnings in Kansas, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.